Toilet problem

I have had IBS for some years, (so my doctor tells me) but since being

on Mthx I have had bouts of having to rush to the loo.

My dose has been increased to 20mg and for the past two weeks I have

had constant D ( cannot spell it):) ).

I am going to contact the hospital tomorrow as this is not funny.

Has this happened to anyone else?

I had a sample tested for bugs and it came back normal.

If I do not answer you know where I am(:(

20 Replies

oldestnewest
  • Oddly enough Maria is going through similar problem - she's been on Mthx at 20mg for ages - but has just started injection Humira as well (2-3 months ago)

    Is hoping to get to the docs today as a matter of urgency as she is FED UP!

    Hope you get somewhere with hospital.

    Best Wishes

  • This happened to me, I was told I wasn't tolerating the methotrexate and that's it! I found that not eating dairy for a few hrs around taking it helped and eating two bananas 1 thhe day before and another on the day I took it.

    Hope your feeling better soon

  • Hi Gazelle, I couldn't tolerate MTX at all and I have IBS too. My IBS has been diagnosed. It's well Worth asking your Doc for a referral to the gastric team so they can rule out everything else. Then they can treat accordingly. I take mebeverine for my IBS when I have an attack coming on.

    I hope you feel better soon.

    Mel x

  • I had this. I found that it was worse after certain foods - salads sadly were one- but over the years this reaction had subsided. And my mtx dose has remained constant. I may be eating much less and watching out for triggers. I tend to think that it's better to persist with meds even if you have a reaction if it's not dangerous obviously. I'm in a better place with mtx than without it.

  • You should have had IBD (inflammatory bowel disease, eg crohns or colitis) and coeliac disease ruled out BEFORE getting a diagnosis of IBS, so if you haven't, then definitely push your GP into doing the coeliac blood tests and referring you to a gastroenterologist. IBD goes hand in hand with inflammatory arthritis, so while yours could be due to MTX it is also probably about as likely that it is another autoimmune inflammatory bowel condition so that needs to be checked out properly too. If you really think it is MTX related, then you could ask to drop back to the previous dose level and see if it gets any better.

    Its not good to put up with diarrhoea for too long - it can really deplete your body of essential minerals and vitamins (malabsorption).

  • Oh yes,this is an absolute nightmare,& I'm so sorry you have it too, The worst thing is having little or no warning,I have had so many "accidents" while walking the dogs,I did tell the rheumy about it & I had a colonoscopy,but nothing wrong.Not sure where to go from here,really hope you get some help,G

  • I have had runny frequent motions with all the DMARDs I have been on. I cope by using small doses of codeine in my pain killer regime. I can't tolerate large amounts of codeine as it makes me totally with the fairies and out of it, but small amounts slow my gut down enough and give some pain relief.

    I would note that I have been investigated for gluten intolerance and had an upper and lower endoscopy as well.

  • I am also getting this as well - it is happening at the moment with my MTX dose. I feel rough for a few hours after I have had the tablets (normal for me) and then have a day or two of diarrhea and not being able to eat very much as I am not hungry at all. It is a new thing for me and will have a word with the drs when I have my review meeting in Oct. After 15 years of on-off MTX I seem to tolerate it less and less. Best wishes

  • Thank you all for your answers, comforting and helpful.

    I am going to ask my doctor for a Coeliac blood test.

    Had one for Giardia which came back clear.

    So scared of having an endoscopy done whilst like this,

    trying to look on the funny side, if there is one!

  • So sorry to hear you're rushing off to the loo all the time. I was exactly the same for 2 weeks when I started on sulfa in fact I had to cancel appointments and was worried about going out of the house because I had to be near a loo! Spoke to my Doctor who told me to stop them immediately. It cleared up pretty quick. I suggest contacting your doc or rheumy again.

  • I have IBS - D and I could had to come Sulpha for that reason as it caused so much havoc for me. Are you taking any of the family under Ibrophen (spelling incorrect) as this will cause havoc as well. I can only tolerate parcetamol or co-dyramol.

    You may also want to keep a food diary and note against anything that you eat if you get a reaction as well, this will help in the diagnosis. When you start to feel the tummy clenching count very slowly to ten and then restart the count, it does help to bring your panic down and the hotness that surrounds you. Take care. xx

  • Have booked a coeliac test and am now going to contact

    my consultant to ask if the Mthx could be doing it.

    Thanks all.

  • If you are going to be tested for coeliac don't change your diet before as this can affect the results. I went through all the tests and came back negative. However I find I am much better on gluten free diet.

    Don't worry about the lower endoscopy in your current condition. You will go through a regime the day before to ensure your bowel is empty. You will be offered sedation if you want it. I managed both without it.

  • Thank you for the tip also the reassuring words

    on IT! I hope it will not come to it but one never

    knows.

  • So strange to read this today! I have also had the same problem for a while now so recently had stool tests. I got a call from my gp today saying its showing inflamation of my colon! So now they have to investigate further :( I had not thought it could be the medication until now but its getting worse & getting to the toilet on time not easy!!!

    Hope all goes well for you x

  • So sorry you too are having problems, I do hope we both

    get sorted ASAP.

    I did put myself on some Slippery Elm yesterday and today

    and have had some welcome relief. I find it wonderful for use on my dogs when they have the runs due to stealing things they

    should not have.

    Obviously I will still be having my blood test this week having

    spoken to my GP today.

    I am not a bashful person but botty probs do make me cringe(:(

    A friend suggested I wear rollar skates in bed so as I can

    zoom to the loo if needed, it was funny at the time but not

    when it happens. Such is life.

    best of luck xxx

  • I had what I thought was IBS before my RA diagnosis and going on MTX. However my problems worsened and eventually after seeing gastro and tests (colonoscopy and endoscopy) it was discovered I had inflammatory bowel disease and a cyst on my pancreas which caused a panic! I had to have pancreatic cyst drained, which was not nice and I carried on taking the MTX which helps the inflammatory bowel. It seems my problems were connected to the inflammation going on all over my body. Get checked out, never assume its IBS you may need some tests to find out what's going on. Lynda x

  • SO SORRY TO HEAR YOUR STORY.I HAVE STOPPED MY METHX AS I WAS SO ILL ON IT.AT MIN ON NOTHING AS I HAVE TRIED ALL BIOLS.AND ALL TREATMENT FOR R.A.AND NONE HAVE WORKED FOR ME.I HAVE HAD SEVERE R.A.FOR 20YRS.NOW AND ITS GOT WORSE.DONT KNOW WHAT IS NEXT.BUT WE HAVE TO KEEP GOING ..CHIN UP .HOPE ALL GOES WELL FOR YOU.MARG 1923.....

  • Oh dear, I feel for you.

    I dread the day if and when there are no more

    options. I guess I would stuff myself full of painkillers

    and live as long as they allowed me too, the painkillers

    I mean!

    I do not intend to go down the loo just yet and you too

    must remain positive, xx

  • Hi..have you thought of upping your dosage of folic acid? I have had similar bouts of IBS symptoms, so i now take Folic Acid most days except MTX day. So far seems to have sorted it out. Give it a go TTx

You may also like...